What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 11:21 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 11:21 AM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1221 PM EDT Fri Aug 3 2018
.SYNOPSIS...
High pressure along with an associated upper level ridge remains
centered off the east coast through today while an upper level
trough remains to our west. The pattern becomes more progressive
tonight as the upper level trough finally moves east and crosses
through the region. High pressure should then dominate our area for
Sunday through the early part of next week before another upper-
level trough moves in by mid-week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Line of showers and thunderstorms developed from around Chester
county southwest into Delaware. This line is lifting to the
northeast, and should be over the city of Philly by 1pm, then
northeast of Philly by 1:30 pm. Strongest winds upstream have
been in the 25-35 kt range, so gusts to 40 kt or so are
possible, and cannot rule out an embedded severe storm somewhere
along that line. Heavy rain and lightning also occurring with
these storms. This line appears to be moving too quickly for
flash flooding to occur, but cannot rule out localized poor
drainage flooding. What remains to be seen is how this primes
the area for potential flash flooding later on when and if more
storms pass over this area.
The large-scale pattern featuring an upper trough to our west
across the Great Lakes/Mississippi Valley regions and downstream
blocking from strong high pressure over the western Atlantic
has persisted for several days. This setup holds into today
although there will be subtle changes that indicate the
downstream rex block will start to break down late in the day in
response to a weak upper low (that was previously trapped
underneath the ridge) lifting northward around the western
periphery of the ridge.
Another muggy day (with dewpoints in the 70s and temperatures
in the 80s) owing to the deep southerly flow that continues to
transport tropical moisture up the eastern seaboard can be
expected. This warm, moist airmass will support the development
of showers and thunderstorms, especially during peak heating
hours this afternoon. In a similar manner to recent days, the
current thinking is deeper convection should initiate along
differential heating boundaries that setup this morning on the
southern/eastern flanks of eroding stratus deck. This would
focus initial storm development over the Delmarva/NJ coastal
plain and farther inland areas in SE PA during the late this
morning-early afternoon. This idea is supported by CAMs although
there is always inherent uncertainty in the location of
convective initiation when the setup is mesoscale driven.
Subsequent showers and storms should then tend to shift inland
across the higher terrain in the late afternoon and early
evening hours. This loosely organized complex of showers and
storms is expected to weaken after sunset while progressing
northward across NE PA and NW NJ later in the evening.
Similar to the past few days, the main storm threats will be
locally heavy rainfall and strong convective winds during the
afternoon and evening. The Flash Flood Watch remains in effect
for our far western zones in eastern PA (Berks Co., Lehigh
Valley, southern Poconos). Disorganized storm coverage and
relatively progressive storm motion are limiting factors for a
flash flood threat during the day today (but the risk does
appear to increase tonight). Nonetheless, given the very wet
antecedent conditions, areas of poor drainage and elevated
stream beds will be vulnerable to excessive runoff and flooding
where downpours occur.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The downstream ridge blocking will continue to break down, allowing
the upper trough to our west to finally progress eastward toward our
region overnight.
CAMs show an upstream convective complex, which organizes across the
higher terrain of northern VA, western MD and central PA this
afternoon, moving into our far western zones overnight. Given the
recent model trends toward a slower solution, this area of showers
and storms may not reach the Delaware Valley/I-95 corridor until
daybreak Saturday morning. The potential for moderate to isolated
pockets of heavy rainfall increases overnight across our far western
zones in eastern PA who are covered by the Flash Flood Watch.
Forecast soundings depict an environment that is conditionally
supportive of locally strong thunderstorm winds across our far
western zones overnight when a 45-kt southwesterly low-level jet
arrives. Despite the time of night, soundings from the 00Z NAM
indicate the potential for convective instability to be rooted near
the boundary layer, allowing for the possibility of stronger winds
aloft to mix down to the ground.
Muggy conditions will continue into the overnight hours with
temperatures and dewpoints in the 70s. Similar to what's happening
early this morning, clouds (both mid-level debris from earlier
convection and low-level stratus) should keep fog development rather
limited in coverage and in density.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday through Monday...
An organized area of showers and thunderstorms should be ongoing
Saturday morning as an area of low pressure moves through. With
PWATS over 2 inches, very heavy rainfall with the potential for
flash flooding will remain a concern...especially for areas
north and west of I-95. In fact, the latest trends in forecast
guidance have been for this system to move through a little
slower. As the low moves north and east, expect the back edge of
the heavier, steadier precip to move through west to east
across eastern PA through the morning before clearing NJ and the
Delmarva through the early part of the afternoon. Thus by late
afternoon, most areas should see at least some sun breaking out
in the system's wake. However this will lead to further
instability and as the upper trough axis will still be to the
west a few additional spottier showers/storms will be possible.
Expect highs generally in the mid to upper 80s except a bit
cooler right along the coast and over the southern Poconos.
Humidity will also remain high with dew points remaining above
70.
Saturday night into Sunday, upper level trough finally moves east
with transient upper level ridging moving in as the center of high
pressure at the surface shifts more to the south. This cuts off the
supply of deep moisture so expect a mainly sunny and hot, humid day
for Sunday with highs mainly in the upper 80s to low 90s. Once
again, sea breezes will keep the shore a bit cooler with temps also
several degrees cooler in the southern Poconos.
Sunday night into Monday, ridge axis begins to shift off to the east
leading to the return of SW flow aloft ahead of the next trough
which will eventually bring in more moisture with
showers/storms returning. However expect mainly clear, dry
weather to persist Sunday night and for the most part right
through Monday...though late day a few isolated showers/storms
will be possible over parts of eastern PA into the Delmarva.
Temps will be similar to Sunday if not a degree or two warmer
with continuing high humidity.
Monday night through Thursday...
The pattern will generally trend back toward a more unsettled
pattern as a mean upper level trough sets up once again over the
midwest extending into the eastern Great Lakes. This will bring the
return to a more moist deep layer flow from the SW favoring better
chances for showers/storms. However current indications are this
trough may not be quite as deep this time around and moisture may
also end up getting more shunted to our south at times depending on
the speed and position of a cold frontal boundary as it moves south.
In terms of the details, upper trough digs into the Great Lakes
Monday night through Tuesday with an associated surface low moving
from Ontario to Quebec dragging a cold front toward the area. This
will bring a return to scattered showers/storms by Tuesday afternoon
with the best chances for this looking to be N/W of the I-95
corridor. Forecast confidence decreases beyond this time since
forecast models diverge in terms of their handling of the front. The
GFS tries to push the front through to our south by Wednesday which
would keep conditions mainly dry while the ECMWF hangs the front up
farther north over the area through Thursday. For this reason, will
keep chance POPs in the forecast through Wednesday and Thursday.
Temperatures look to remain near or a little above average through
this period with humidity also tending to remain fairly
high...especially if the front fails to push through.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
This afternoon and evening...Predominately VFR. However, a line
of showers and thunderstorms will pass through most of the
terminals with IFR or lower conditions, and gusty W winds early
this afternoon. S-SW winds increase to 8-12 kt this afternoon
with gusts to 20 kt possible, especially along and S/E of KPHL.
Additional showers and thunderstorms possible again later on.
Late tonight into early Saturday morning...Flight restrictions
likely with a complex of showers and storms forecast to approach
from the west late. MVFR CIGs possible overnight with stratus
developing in advance of the precip.
OUTLOOK...
Saturday...Showers and storms likely into the morning bringing
associated restrictions. By the afternoon, just looking at lingering
isolated showers/storms so mainly VFR.
Saturday night through Tuesday...mainly VFR.
&&
.MARINE...
Winds and seas should stay below SCA criteria today and
tonight. Locally higher winds and waves possible with storms
this afternoon.
OUTLOOK...
Marginal SCA conditions will be possible Saturday as a low pressure
system moves through north of the waters. This will also bring
showers/storms across the waters which could bring locally stronger
winds along with reduced visibilities. Beyond this time, sub SCA
conditions with generally fair weather can be expected Saturday
night through Tuesday.
RIP CURRENTS... There is a moderate risk for the formation of
dangerous rip currents at the NJ and DE beaches today. Breezy
(10-15 mph) S-SW winds and 4 ft medium-period (6-7 sec) swells
continue to be the main drivers for this moderate risk. There is
also a background long period (15 sec) SE swell that could enhance
the risk.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ054-055-
060>062.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Fitzsimmons
Near Term...Klein/MPS
Short Term...Klein
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Klein/MPS
Marine...Fitzsimmons/Klein/MPSHazardous weather outlook, Aug 3, 2:46 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Fri Aug 3 2018
PAZ054-055-060>062-040800-
Carbon-Monroe-Berks-Lehigh-Northampton-
346 AM EDT Fri Aug 3 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for east central Pennsylvania and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ070-
071-101>106-040800-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms are expected this afternoon into
early this evening and may produce very heavy downpours leading to
urban, small stream, and poor drainage flooding in spots. Additional
showers and storms are likely overnight bringing a further risk of
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy Showers and thunderstorms will likely continue into Saturday
morning before moving out by the afternoon bringing a continuing
potential for flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ003-NJZ013-020>023-027-040800-
Inland Sussex-Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
The probability of widespread hazardous weather is low for today and
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and storms Saturday morning through the early afternoon could
bring localized small stream, urban, and poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-040800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Today and Tonight.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and storms Saturday morning through the early afternoon could
bring localized small stream, urban, and poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-040800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Fri Aug 3 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 3, 10:52 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1152 AM EDT Fri Aug 3 2018
DEZ001-MDZ008-NJZ016>018-021-PAZ070-071-101>104-031730-
New Castle-Cecil-Salem-Gloucester-Camden-Cumberland-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-
Including the cities of Wilmington, Elkton, Pennsville,
Glassboro, Camden, Cherry Hill, Millville, Media, Philadelphia,
Honey Brook, Oxford, West Chester, Kennett Square, Collegeville,
Pottstown, Norristown, and Lansdale
1152 AM EDT Fri Aug 3 2018
...Showers and thunderstorms...
An area of showers and thunderstorms will move across metro
Philadelphia and southern New Jersey through 130 PM. Downpours may
cause localized ponding on roads, so drive with caution in these
areas. Winds gusts up to 35 mph are possible. If threatening
weather approaches go indoors right away.
Special weather statement, Aug 3, 11:17 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1217 PM EDT FRI AUG 3 2018
NJZ021-023>025-031700-
Coastal Atlantic-Cumberland-Atlantic Coastal Cape May-Cape May-
1217 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CUMBERLAND AND CAPE MAY
COUNTIES...
At 1216 PM EDT, strong thunderstorms were located 9 miles east of
Big Stone Beach, or 15 miles northwest of Cape May, moving northeast
at 40 mph.
Winds up to 45 mph are possible with these storms.
Locations impacted include...
Vineland, Millville, Ocean City, Cape May, Cumberland, Somers Point,
North Wildwood, Laurel Lake, Wildwood Crest, Woodbine, Sea Isle City,
Estell Manor, Avalon, West Cape May, Longport, Stone Harbor, Cape May
Court House, Leesburg, Scotch Bonnet and Seaville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3920 7466 3899 7479 3893 7491 3893 7497
3917 7490 3919 7503 3922 7503 3918 7513
3921 7517 3949 7499 3942 7486 3931 7485
3927 7459 3931 7459 3931 7463 3933 7459
3932 7455 3930 7457 3931 7453
TIME...MOT...LOC 1616Z 216DEG 34KT 3904 7516
poSpecial weather statement, Aug 3, 11:37 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1237 PM EDT FRI AUG 3 2018
NJZ016>019-PAZ071-104-106-031715-
Northwestern Burlington-Salem-Camden-Gloucester-Lower Bucks-Eastern
Montgomery-Philadelphia-
1237 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SALEM...
NORTHWESTERN CAMDEN...NORTHWESTERN GLOUCESTER...NORTHWESTERN
BURLINGTON AND PHILADELPHIA COUNTIES...
At 1237 PM EDT, a strong thunderstorm was located over Mullica Hill,
or 11 miles southwest of Gloucester City, moving northeast at 30 mph.
Winds up to 45 mph are possible with this storm.
Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Bensalem,
Evesham, Mount Laurel, Willingboro, Deptford, Voorhees, Medford, West
Deptford, Glassboro, Lindenwold, Lumberton, Bellmawr, Woodbury, Mount
Holly, Pitman and Clayton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3961 7518 3973 7537 3985 7528 3987 7521
3987 7525 4015 7504 3997 7470
TIME...MOT...LOC 1637Z 218DEG 27KT 3974 7522
poSpecial weather statement, Aug 3, 12:01 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
101 PM EDT FRI AUG 3 2018
NJZ007-009-PAZ062-103>106-031745-
Hunterdon-Warren-Lower Bucks-Upper Bucks-Eastern Montgomery-Western
Montgomery-Northampton-
101 PM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTERDON...SOUTHWESTERN
WARREN...NORTHEASTERN MONTGOMERY...NORTHWESTERN BUCKS AND
SOUTHEASTERN NORTHAMPTON COUNTIES...
At 100 PM EDT, a strong thunderstorm was located over Dublin, or 18
miles southeast of Allentown, moving northeast at 30 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Easton, Forks, Quakertown, Perkasie, Doylestown, Byram, Wilson,
Souderton, Bedminster, Hellertown, Chalfont, Tinicum, Hatfield,
Clinton, Harmony, Alpha, Dublin, Ferndale, Frenchtown and West
Easton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4078 7519 4059 7480 4022 7519 4038 7547
4051 7538 4054 7533 4055 7535
TIME...MOT...LOC 1700Z 215DEG 27KT 4039 7524
poSpecial weather statement, Aug 3, 12:14 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
114 PM EDT FRI AUG 3 2018
NJZ009-010-012-013-015-019-020-PAZ071-104-106-031800-
Hunterdon-Northwestern Burlington-Ocean-Western
Monmouth-Somerset-Middlesex-Mercer-Lower Bucks-Eastern
Montgomery-Philadelphia-
114 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OCEAN...
SOUTHEASTERN HUNTERDON...MERCER...NORTHERN BURLINGTON...SOUTHWESTERN
SOMERSET...SOUTHWESTERN MIDDLESEX...SOUTHWESTERN MONMOUTH...
SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA COUNTIES...
At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Langhorne to Willingboro to
Lumberton. Movement was northeast at 35 mph.
Winds up to 50 mph are possible with these storms.
Locations impacted include...
Philadelphia, Trenton, Bensalem, South Brunswick, Manalapan, Ewing,
Willingboro, Medford, Lumberton, Princeton, Florence, Burlington,
Bristol, Mount Holly, Riverside, Hatboro, Jamesburg, Hightstown,
Bordentown and Cranbury.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4057 7471 4032 7441 4014 7422 3985 7482
3999 7492 4019 7510
TIME...MOT...LOC 1713Z 229DEG 30KT 4015 7494 4004 7486 3996 7481
MeolaSpecial weather statement, Aug 3, 12:42 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
142 PM EDT FRI AUG 3 2018
NJZ001-007>010-PAZ055-062-031845-
Morris-Hunterdon-Sussex-Somerset-Warren-Monroe-Northampton-
142 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...HUNTERDON...
SUSSEX...WARREN...NORTHWESTERN SOMERSET...EAST CENTRAL MONROE AND
NORTHEASTERN NORTHAMPTON COUNTIES...
At 142 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bangor to Glen Gardner to near
Flemington. Movement was northeast at 35 mph.
Winds up to 45 mph are possible with these storms.
Locations impacted include...
Easton, Morristown, Port Jervis, Newton, Montague, Dover, Hopatcong,
Forks, Kinnelon, Hackettstown, Boonton, Wilson, Butler, Wharton,
Washington, Rockaway, Blairstown, Morris Plains, Bangor and Mount
Arlington.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4120 7437 4110 7449 4104 7450 4105 7445
4102 7443 4100 7430 4099 7429 4044 7482
4071 7530 4110 7506 4108 7503 4112 7495
4118 7488 4130 7481 4135 7475 4136 7469
TIME...MOT...LOC 1742Z 212DEG 30KT 4082 7516 4069 7496 4056 7484
Meola